Alert archive / South Dakota / Flash Flood Warnings in 2011

Flash Flood Warning 9, NWS Rapid City, SD

June 16, 2011Todd County, South Dakota

NWS Rapid City, SD issued this flash flood warning at Jun 16, 2011, 7:25 PM CDT for Todd County, South Dakota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2011, 7:25 PM CDT (00:25 UTC)
Expired
Jun 16, 2011, 10:30 PM CDT
In force
3 hr
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Flood severity
None

County Todd County, SD

The radar

The North Platte radar (KLNX), 144 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 8:59 PM CDTHEAVY RAIN 2.48 Ese Saint Francis, SDRAINFALL BETWEEN 1830 AND 2000 MST
Jun 16, 9:19 PM CDTHEAVY RAIN 2.48 Ese Saint Francis, SDCORRECTED TO CHANGE TIME. RAINFALL BETWEEN 730 AND 900 PM CDT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2011-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2011-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

074 
WGUS53 KUNR 170025
FFWUNR
SDC121-170330-
/O.NEW.KUNR.FF.W.0009.110617T0025Z-110617T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
725 PM CDT THU JUN 16 2011

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL TODD COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...

* UNTIL 1030 PM CDT

* AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATES THAT OVER 3 INCHES OF RAIN HAS FALLEN 
  SINCE 530 PM CDT.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LAKEVIEW...PARMELEE...ROSEBUD...SAINT FRANCIS AND SPRING CREEK.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...LITTLE WHITE 
RIVER...SPRING CREEK...CUT MEAT CREEK...ROSEBUD CREEK...MINNECHADUZA 
CREEK...ROCK CREEK AND ANTELOPE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA IN THE NEXT FEW HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4335 10067 4306 10068 4306 10114 4334 10112

$$

JOHNSON
1 follow-up statement
988 
WGUS73 KUNR 170159
FFSUNR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
859 PM CDT THU JUN 16 2011

SDC121-170330-
/O.CON.KUNR.FF.W.0009.000000T0000Z-110617T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TODD SD-
859 PM CDT THU JUN 16 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL TODD COUNTY
UNTIL 1030 PM CDT...

AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVIEST RAINFALL WAS PUSHING EAST OF THE WARNED AREA. 
HOWEVER...STEADY RAIN WILL CONTINUE FOR THE NEXT HOUR OR TWO WITH AN 
ADDITIONAL 1 INCH OF RAINFALL POSSIBLE.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
LAKEVIEW...PARMELEE...ROSEBUD...SAINT FRANCIS AND SPRING CREEK.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
LITTLE WHITE RIVER...SPRING CREEK...CUT MEAT CREEK...ROSEBUD CREEK...
MINNECHADUZA CREEK...ROCK CREEK AND ANTELOPE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4335 10067 4306 10068 4306 10114 4334 10112

$$

JOHNSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:30 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 16, 3:30 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT THU JUN 16 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES FRONTAL BOUNDARY
STRETCHING THROUGH SOUTHWEST INTO SOUTH CENTRAL SOUTH
DAKOTA....WHILE MAIN LOW REMAINS CENTERED OVER SOUTHEASTERN ALBERTA.
UPPER LEVEL ANALYSIS PLACES LOW NEAR THE SASKATCHEWAN/ALBERTA BORDER
WITH A VARIETY OF SHORT WAVES CONTINUING TO SWING AROUND THE LOW.
SOME SHOWERS/THUNDERSTORMS CONTINUE TO APPROACH THE AREA AHEAD OF
INITIAL WAVE NOW SLIDING THROUGH FAR EASTERN WYOMING.

FOR THIS AFTERNOON/TONIGHT...CONVECTION WILL CONTINUE TO DEVELOP
THIS AFTERNOON AHEAD OF AFOREMENTIONED SHORT WAVE OVER THE SRN/WRN
CWFA BEFORE SPREADING NORTH AND BECOMING MORE WIDESPREAD. AREA OF
CONCERN FOR SVR POTENTIAL CONTINUES TO BE OVER SCTRL INTO PARTS OF
THE WRN SODAK PLNS INVOF SFC BOUNDARY WHERE MODELS CONTINUE TO
ADVERTISE STRONGER INSTABILITY (~1.5-2.5 KJ/KG) WITH AMPLE BULK
SHEAR FOR ROTATING STORMS. WITH THE STORMS INCREASING IN COVERAGE
OVER NWRN SODAK COMBINED WITH THE POTENTIAL FOR TRAINING STORMS OVER
AREAS THAT RECENTLY HAD A FAIR AMOUNT OF RAINFALL...WILL KEEP FLASH
FLOOD WATCH GOING IN THAT AREA. ONLY PROBLEM WITH IT IS THAT MODELS
CONTINUE TO ADVERTISE THE POSSIBILITY OF A DRY SLOT WORKING ITS WAY
IN LATER TONIGHT...BUT STILL QUESTION HOW FAR NORTH IT CAN PUSH.

ON FRIDAY...POTENT WAVE SWINGING AROUND SOUTH END OF AFOREMENTIONED
UPPER LOW PUSHES THROUGH THE AREA EARLY BEFORE STARTING TO CLOSE OFF
AND BECOMING THE PRIMARILY LOW OVER EASTERN MONTANA TOWARDS EVENING.
EXPECT SHOWERS/THUNDERSTORMS TO TAPER OFF FROM SOUTHWEST TO
NORTHEAST...WITH MOST OF THE PRECIP REMAINING NORTH OF THE AREA. AS
THE SFC LOW TIGHTENS UP AS IT PULLS TOWARDS SRN SASKATCHEWAN WHILE
THE COLD FRONT PUSHES THROUGH THE AREA...BREEZY/WINDY CONDITIONS ARE
EXPECTED...PRIMARILY OVER THE SODAK PLNS. QUIETER WEATHER RETURNS
FOR THE EVENING.

ON SATURDAY...UPPER LOW CONTINUES TO LOITER OVER SASKATCHEWAN
BRINGING VARIOUS SHORT WAVES THROUGH THE AREA. SFC FLOW BECOMES
SOUTHERLY BRINGING WARMER CONDITIONS ALONG WITH ADDITIONAL MOISTURE
TO THE REGION...SO EXPECT ANOTHER ROUND OF AFTERNOON/EVE SHOWERS AND
THUNDERSTORMS.

EXTENDED...AN UPPER LEVEL TROUGH WILL SLOWLY MOVE EAST FROM THE
NORTHERN ROCKIES INTO THROUGH THE NORTHERN PLAINS SUNDAY INTO THE
MIDDLE OF NEXT WEEK. THE RESULT WILL BE A DAILY CHANCE OF SHRA/TSRA.
TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL.

&&

.AVIATION...SHRA/TSRA WILL BREAK-OUT ACROSS THE AREA THIS
AFTERNOON/TONIGHT. VFR CONDITIONS WILL PREVAIL OUTSIDE OF
CONVECTION...BUT CIGS/VSBYS WILL BE IFR/MVFR IN/NEAR HEAVIEST
ACTIVITY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH FRIDAY
     MORNING FOR BUTTE-HARDING-NORTHERN MEADE CO PLAINS-PERKINS-
     ZIEBACH.

WY...FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH FRIDAY
     MORNING FOR NORTHEASTERN CROOK.

&&
Hazardous weather outlook, Jun 16, 1:01 PM CDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1201 PM MDT THU JUN 16 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-171300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1201 PM MDT (101 PM CDT) THU JUN 16 2011

...FLASH FLOOD WATCH TONIGHT THROUGH FRIDAY MORNING FOR NORTHWEST
SOUTH DAKOTA AND EXTREME NORTHEAST WYOMING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER SOUTHWEST
SOUTH DAKOTA AND NORTHEAST WYOMING BEFORE SPREADING NORTH AND EAST
THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY
BECOME SEVERE OVER SOUTH CENTRAL INTO WESTERN SOUTH DAKOTA. LARGE
HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

THERE IS ALSO THE POSSIBILITY THAT SOME OF THESE STORMS MAY BECOME
CAPABLE OF PRODUCING HEAVY RAINFALL TONIGHT OVER NORTHWEST SOUTH
DAKOTA INTO EXTREME NORTHEAST WYOMING...BRINGING THE POSSIBILITY OF
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST EACH DAY OVER
VARIOUS PARTS OF THE AREA AS SEVERAL DISTURBANCES MOVE THROUGH.

SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND
EVENING...ESPECIALLY ACROSS PARTS OF NORTHEAST WYOMING AND
FAR WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN THREATS.

FOR NEXT WEEK...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 16, 5:33 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
433 PM MDT THU JUN 16 2011

SDZ046-047-162315-
MELLETTE SD-TODD SD-
533 PM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MELLETTE AND WESTERN
TODD COUNTIES UNTIL 615 PM CDT...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF SPRING CREEK...OR 24 MILES
SOUTHWEST OF MISSION...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROSEBUD...
  PARMELEE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SCHILD
Local storm report, Jun 16, 6:29 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             1 N SAINT FRANCIS       43.16N 100.90W
06/16/2011  E1.50 INCH       TODD               SD   LAW ENFORCEMENT

&&

JJOHNSON

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:29 PM CDTSevere Thunderstorm WarningUNRTodd61 min
Jun 16, 8:09 PM CDTSevere Thunderstorm WarningUNRTodd66 min
Jun 16, 9:04 PM CDTSevere Thunderstorm WarningUNRTodd, Tripp71 min
Jun 16, 10:30 PM CDTAreal Flood AdvisoryUNRTodd12 hr

Nearby

Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.